Hail, Gray
- When
- May 17, 5:43 PM CST
- Where
- Gray County, 4.15 mi N of Laketon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.610, -100.630
A line of thunderstorms developed across the western Oklahoma and Texas Panhandles during the afternoon of the 17th. East of this line was some unstable air where a discrete storm developed and dropped large hail over portions of northern Gray County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A line of thunderstorms developed across the western Oklahoma and Texas Panhandles during the afternoon of the 17th. East of this line was some unstable air where a discrete storm developed and dropped large hail over portions of northern Gray County. The largest hailstone reported was 1.75 6 miles south of Miami, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 3:16 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 416 PM CDT Wed May 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Thursday night) Issued at 308 PM CDT Wed May 17 2023 For tonight, showers and thunderstorms developing over the higher terrain of northeast New Mexico and southeast Colorado along the vicinity of a surface trof of low pressure will continue tracking east and southeast into the forecast area through tonight. Given MLCAPE of 1000 to 1500 J/kg, sufficient moisture, reasonably steep lapse rates, an unstable atmosphere, and weak shear parameters, a few storms may become strong to severe, with large hail to around the size of quarters and damaging winds to around 60 mph the primary hazards. Storms will be slow moving on the order of 10 to 15 knots through tonight since wind fields are weak. This may result in some localized flooding or flash flooding. The severe weather threat should begin to wane later this evening with the loss of daytime heating. NBM pops were utilized for all zones tonight. For Thursday and Thursday night, the flow aloft becomes more semi-zonal as an upper level shortwave trof begins to impinge on the region. This feature, combined with an increase in moisture, slightly better shear parameters, fairly steep lapse rates, and an unstable atmosphere support mention of another round of showers and thunderstorms across the area Thursday afternoon and night. Based on the above, a few storms will have the potential to become severe Thursday afternoon and evening, with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall due to higher PWAT values, which may lead to localized flooding or flash flooding. A cold front will move through the region late Thursday night. 02 && .LONG TERM... (Friday through next Tuesday) Issued at 308 PM CDT Wed May 17 2023 On Friday, the surface cold front is expected to be well south of the forecast area. Moisture fields will become somewhat depleted, at least temporarily, as drier air moves in behind the frontal boundary. Lowest pops were placed in the OK Panhandle and far northeastern TX Panhandle, with overall highest values in the far southern TX Panhandle. Friday night into Saturday should remain dry as moisture returns from the long route. Slight chance to low end chance pops return to at least the western half of the area by Saturday evening as the steering flow will be favorable for transporting showers and storms eastward from the eastern plains of New Mexico. For Sunday through Tuesday, daily chances of showers and thunderstorms are in the offing for the OK and TX Panhandles as moisture remains in place and upper level westerly to southwesterly flow assists in bringing minor disturbances across the region. NBM temperatures and pops were utilized for all periods of the long term. 02 && .AVIATION... (18Z TAFS) Issued at 1257 PM CDT Wed May 17 2023 Scattered thunderstorms will be impacting all TAF sites this evening into the overnight hours. Confidence is low regarding the potential severity of these storms, as a few could pose threats of high winds and some isolated large hail. However, our higher confidence lies within the timing of this system as thunderstorms will start to diminish after dark. There will be a brief window of low clouds though the early morning hours tomorrow, but then they will clear up as the sun rises and diurnal heating resumes for the day. CORangel/02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 79 56 69 / 70 50 80 60 Beaver OK 57 78 57 72 / 60 70 90 30 Boise City OK 53 75 53 67 / 60 80 80 40 Borger TX 60 81 60 72 / 70 60 80 50 Boys Ranch TX 58 83 57 71 / 70 60 80 60 Canyon TX 57 81 57 70 / 70 50 70 60 Clarendon TX 59 80 59 72 / 50 50 70 50 Dalhart TX 54 78 54 68 / 70 70 80 50 Guymon OK 56 78 56 71 / 60 70 90 30 Hereford TX 57 83 56 71 / 70 50 70 60 Lipscomb TX 57 78 57 70 / 60 70 90 40 Pampa TX 58 78 58 69 / 70 60 80 50 Shamrock TX 59 80 60 73 / 50 50 80 50 Wellington TX 60 83 60 75 / 50 50 70 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...02 LONG TERM....02 AVIATION...55
Hazardous Weather Outlook National Weather Service Amarillo TX 304 PM CDT Wed May 17 2023 OKZ001>003-TXZ001>020-317-181100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 304 PM CDT Wed May 17 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected to develop through tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe, with large hail to around the size of quarters and damaging winds to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday afternoon and night across all of the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. A tornado cannot be ruled out as well. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to localized flooding or flash flooding. Additional thunderstorms will be possible Friday through Tuesday across at least parts of the Oklahoma and Texas Panhandles. If storms develop, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening. 02
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Wed May 17 2023
TXZ001-006-172245-
Hartley TX-Dallam TX-
513 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of central Dallam and
north central Hartley Counties through 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ware, or 12 miles north of Dalhart, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 10283 3648 10266 3637 10217 3593 10251
TIME...MOT...LOC 2213Z 296DEG 16KT 3624 10254
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
535 PM CDT Wed May 17 2023
TXZ014-172300-
Gray TX-
535 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern Gray
County through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kingsmill, or 13 miles south of Pampa, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Gray
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3530 10109 3541 10109 3544 10081 3521 10088
TIME...MOT...LOC 2235Z 280DEG 9KT 3536 10103
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
545 PM CDT Wed May 17 2023
TXZ001-006-172315-
Hartley TX-Dallam TX-
545 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of eastern Dallam and
northeastern Hartley Counties through 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dalhart, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Hartley, Ware and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3645 10256 3632 10216 3614 10216 3581 10241
3619 10280
TIME...MOT...LOC 2245Z 285DEG 28KT 3617 10247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
601 PM CDT Wed May 17 2023
TXZ014-172330-
Gray TX-
601 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern Gray
County through 630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kingsmill, or 11 miles south of Pampa, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Gray
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3541 10108 3545 10081 3523 10074 3523 10102
TIME...MOT...LOC 2300Z 264DEG 8KT 3538 10099
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
616 PM CDT Wed May 17 2023
TXZ001-002-006-007-172345-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
616 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of southwestern Sherman,
eastern Dallam, western Moore and eastern Hartley Counties through
645 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Conlen to 11 miles east
of Dalhart to 7 miles north of Channing. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3646 10216 3606 10202 3568 10200 3569 10235
3594 10240 3605 10244 3639 10255
TIME...MOT...LOC 2315Z 267DEG 15KT 3633 10246 3606 10231 3578 10228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
634 PM CDT Wed May 17 2023
TXZ009-014-180000-
Gray TX-Roberts TX-
634 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Miami, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Gray
and southeastern Roberts Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3556 10073 3567 10072 3566 10054 3547 10054
TIME...MOT...LOC 2333Z 277DEG 8KT 3562 10064
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100961, 1100962, 1100963, 1100964.